Jul 122014
 

The Dangers of Fen-Phen by Nick Johnson

Fen-phen is a combination of two drugs which were used to treat obesity. They are fenfluramine (Pondimin) and phentermine (Fastin). While both drugs were approved by the FDA (Food and Drug Administration), their combined use was not. Nor were they approved for long-term use.

The use of fen-phen has been associated with serious medical complications that include valvular heart disease (damaged heart valves), PPH (Primary Pulmonary Hypertension) and neuropsychological complications.

In some cases, both valvular heart disease and Primary Pulmonary Hypertension can be fatal.

Exposure to fen-phen can cause damage to heart valves, usually to the mitral and aortic valves. This damage impairs the flow of blood through the heart or causes blood to flow back into the chambers of the heart between heartbeats.

This condition may require intensive medical management, or surgery to repair or replace damaged valves.

Symptoms may include dyspnea (shortness of breath), dizziness, weakness, fatigue, fainting spells and chest pain.

Primary Pulmonary Hypertension (PPH):

Primary Pulmonary Hypertension is distinguished from other forms of Pulmonary Hypertension in that it occurs in the absence of underlying heart or lung disease, or other illnesses. In other words, it is caused by some other factor, such as drug toxicity. This is the case in those individuals who developed this disorder after using fen-phen.

Primary Pulmonary Hypertension results from constriction of capillaries in the lungs and thickening of the walls of those capillaries. Capillaries are the tiniest blood vessels that surround cells and provide nutrients and oxygen.

Primary Pulmonary Hypertension related to the use of fen-phen results in poor oxygenation of the blood and a reduced supply of oxygen to tissues. Sufferers experience shortness of breath. Because blood flow is restricted, the heart must work harder and can become overwhelmed. This leads to heart failure. Fluid backs up in the liver or collects in the abdominal cavity (ascites) or accumulates in the extremities, usually the feet and ankles (edema).

It is diagnosed after an initial assessment of a patient’s symptoms demonstrates abnormalities in a chest x-ray, a CAT scan, pulmonary function tests or an echocardiogram. An angiogram (catheterization and injection of dye into the right side of the heart) confirms the diagnosis.

There is no cure for Primary Pulmonary Hypertension resulting from fen-phen exposure. It generally requires aggressive medication management and sometimes leads to the need for organ transplantation (heart-lung transplants).

The most common symptoms of Primary Pulmonary Hypertension after fen-phen usage are shortness of breath, dizziness and the accumulation of fluid.

The use of fen-phen has also been linked to neuropsychological complications. They may include memory loss, changes in behavior, depression or mood swings, and psychosis.

Necessary treatment may involve psychotherapy, psychotropic medications, or hospitalization.

Nick Johnson is lead counsel with Johnson Law Group. Johnson represents plaintiffs in many states and focuses on injury cases involving Fen-Phen and PPH, Paxil, Mesothelioma and Nursing Home Abuse. Call 1-888-311-5522 today or visit http://www.jbclawfirm.com

Article Source: http://www.earticlesonline.com/Article/The-Dangers-of-Fen-Phen/143363

 Posted by at 2:20 pm

Sorry, the comment form is closed at this time.

%d bloggers like this: